Statement from Bayer, the maker of Aspirin and Aleve
Any definitive conclusions regarding the use of analgesics and potential effects on hearing can only be determined through well-designed, prospective clinical trials of adequate size. Unfortunately, the limitations of this study decrease our ability to draw any conclusions:
It is important to note that the study was observational in nature and relied on self-reporting by study participants via questionnaires administered every two years.
Also important, the frequency and dosages of each analgesic were not reported in detail.
Assessment of hearing loss was not obtained via standard pure-tone audiometry (generally considered the gold standard for evaluating hearing loss).
Lack of information about exposure to noise is a significant confounding factor.
There is a high prevalence of hearing loss among men in the age group included in this study (40-74).
We advise consumers to carefully follow the label instructions when using all medicines.
With regard to aspirin, it is well known that some people can experience ringing in the ears or tinnitus, usually with higher doses. These side effects are usually reversible when the aspirin is stopped. Any consumer experiencing ringing in the ears should check with a physician as soon as possible for an evaluation.
It is important that those currently on a doctor-recommended low-dose aspirin treatment regimen for the prevention of cardiovascular events do not stop or modify their aspirin regimen without consulting with their doctor. Research shows that aspirin withdrawal actually can put patients at higher risk for a cardiovascular event. (Ferrari e, et al. Coronary syndromes following aspirin withdrawal: a special risk for late stent thrombosis. J Am Coll Cardiol 2005; 45:456-459)
Statement from McNeil Consumer Healthcare, the maker of Tylenol and Motrin
The safety and efficacy of acetaminophen, when used as directed, has been established in more than 150 clinical studies and is supported by over 50 years of clinical use. Based upon the research design this study suggest an association but cannot determine causation, whether analgesic use actually caused decreased hearing. Although the authors appropriately attempted to control for some factors that may contribute to decreased hearing, studies of this design are susceptible to confounding which may lead to an overestimation of potential risk.
The authors of a recent American Journal of Medicine study on analgesic use and hearing loss admit a number of important limitations to their findings, including that participants were required to self report hearing loss and that "information on lifetime noise exposure or reasons for analgesic use" were not available. There is no data suggesting that acetaminophen, when used according to the labeled directions, causes hearing impairment or hearing loss.
The safety of consumers is our number one priority. Consumers should have full confidence that, when taken as directed, Tylenol remains one of the safest over-the-counter medicines available.
Statement from the Consumer Healthcare Products Association on the Safety of Over-the-Counter Analgesics
Supported by strong scientific data, over-the-counter analgesics have a long history of safe and effective use by well over 10 million people each week when used as directed and are highly recommended by healthcare professionals to relieve pain and reduce fevers.
The recent study published in the March 2010 issue of The American Journal of Medicine is an observational study, and as such, is very limited in its ability to draw conclusions regarding causality. Furthermore, there were a number of possible confounding factors in the recent report -- including lack of information on the participants' purpose of analgesic use, as well as their exposure to noise.
CHPA and its member companies are committed to ensuring the safe and effective use of OTC analgesic medicines. As with all medicines, inappropriate use of analgesics can cause side effects, and CHPA reminds consumers to carefully follow the label instructions when using all medicines.